Winter Weather, Letcher
- When
- March 8, 5:00 AM EST to 11:45 AM EST
- Where
- Letcher forecast zone
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
An upper level disturbance allowed for precipitation to develop across the Tennessee Valley into eastern Kentucky late on March 7th into March 8th. With cold air in place north of a stationary frontal boundary, this led to the precipitation beginning as snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An upper level disturbance allowed for precipitation to develop across the Tennessee Valley into eastern Kentucky late on March 7th into March 8th. With cold air in place north of a stationary frontal boundary, this led to the precipitation beginning as snow. Warmer air moved in from the south during the morning of the 8th, allowing the snow to transition to rain by the afternoon.
Portions of Menifee and Rowan Counties received near 4 inches of snow, causing a minor traffic issue at Kentucky Highway 801 at Interstate 64 in Rowan County. One heavier band of snow materialized between Rowan and Menifee Counties, with Big Woods in Menifee County reporting 4 inches of snow. Meanwhile, locations in the higher terrain of far eastern and southeastern Kentucky saw lesser amounts, but impacts were felt in Letcher County on U.S. Highway 23 near Jenkins on Pine Mountain. A tractor-trailer jack-knifed, subsequently leaking fuel, while additional motorists were stranded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 8, 4:52 AM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 452 AM EST Fri Mar 8 2019 .SHORT TERM...(Today through Saturday) Issued at 452 AM EST FRI MAR 8 2019 The latest surface map features retreating high pressure migrating towards the western Atlantic. An area of low pressure is centered across northern Texas, with an inverted surface trough/stationary front extending east across the mid-Mississippi Valley and into portions of the Tennessee Valley. Aloft, zonal flow rules east of the Mississippi River, with an embedded short wave trough currently moving east into Missouri. A deep trough is also moving in across the West Coast. Deeper isentropic lift out ahead of the Midwestern short wave has allowed for light snow to break out across eastern Kentucky during the overnight hours. The best returns have generally been north of the Hal Rogers Parkway and Highway 80 corridors thus far. Temperatures range from the mid 30s in the far southwest, to the upper 20s and lower 30s for most other locations. Light snow will continue across the area into the morning commute. The main forcing mechanisms will be a moderate low level jet at 850 mb, as well as assistance from the Missouri short wave trough, which will cruise across the Ohio Valley through early this afternoon. In general, the models have tempered the scouring of the low level air mass through early this morning, and given the colder trend on the surface temperatures overnight, have expanded the advisory a bit further south, as ground temperatures look to be overcome at least temporarily at times during the better bursts of snow. The current QPF trends continue to support the higher amounts generally along and north of the Mountain Parkway, where 2 inches, and even a few higher amounts may be achievable. Snowfall further south will become more elevation dependent, with the ridgetops likely seeing the higher amounts, with less in the valleys, as is typical for this time of the year. Precipitation will gradually transition to rain from southwest to northeast by the mid to late morning hours, as warmer air mixes down from aloft. Again, with the colder start, have extended the advisory until noon, with the I-64 corridor seeing the latest transition over to liquid precipitation. The rain will then taper off from northwest to southeast this afternoon, as the low level jet shifts southeast and the short wave trough exits off to our east and northeast. Highs will be around 40 north, to the mid 40s in the south. Some light rain/drizzle and fog will linger in the wake of the main precipitation shield tonight, as the low levels remain saturated beneath an increasing inversion just off of the surface. Lows will likely only be a few degrees cooler than the highs, generally upper 30s to around 40. For Saturday, the models have come into pretty good agreement with a strong surface low pressure system that will track from the southern Plains into the Midwest by late in the day. Low level downslope flow will keep most of the shower activity at bay through the mid-morning hours across eastern Kentucky; however, as a warm front approaches from the southwest during the day, expect showers and even a few storms to fill in, with the better coverage and QPF in the western half of our area. Highs will be in the lower 60s for most locations, with breezy south winds of 10 to 20 mph, with gusts of 20 to 30 mph at times, mainly seen west of I-75 and in our Bluegrass counties. .LONG TERM...(Saturday night through Thursday) Issued at 350 AM EST FRI MAR 8 2019 The main theme in the extended will be a return to normal to above normal temperatures across the area. We can expect A weather system to be exiting the region early on Sunday, and another one to bring yet another period of wet weather to eastern Kentucky from the middle to end of next week. Based on the latest model data, it appears that daily highs in the extended will range from the mid 50s to upper 60s. The warmest part of the period should come toward the middle of next week, as strong southerly flow sets up across the area. A slow moving frontal boundary is forecast to meander about the area next Wednesday night into Friday, as its parent low pressure system moves across the northern Plains and eventually into the western Great Lakes. This front will be the focus for numerous rain showers for eastern Kentucky. Yet another wet period of weather is forecast to occur next Wednesday and Thursday unfortunately. The period Sunday through Tuesday night should be quite pleasant, with daily highs running at near normal values to start things off as an area of high pressure temporarily takes hold of the region's weather. The first big warm up looks to take place on Wednesday and Thursday, when highs will likely reach into the low to mid 60s area wide each of those days. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) ISSUED AT 145 AM EST FRI MAR 8 2019 Ceilings and visibilities will be dropping towards dawn, as light to moderate precipitation, mainly in the form of snow, develops and moves in across the area. Conditions will dip into the LIFR/IFR range VFR between 09 and 12z, before temperatures begin to warm up, changing the precipitation to rain from southwest to northeast through 16z. Steady precipitation will diminish into this evening, with ceilings remaining in the IFR/low MVFR range, as the lowest levels of the atmosphere remain saturated. Winds will average less than 5 kts through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon EST today for KYZ044-050>052- 058>060-068-069-080-104-106>120. && SHORT TERM...GEOGERIAN LONG TERM...AR AVIATION...GEOGERIAN
Hazardous Weather Outlook National Weather Service Jackson KY 956 PM EST Thu Mar 7 2019 KYZ104-106>112-114-119-090600- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Owsley- Martin- Including the cities of Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Booneville, and Inez 956 PM EST Thu Mar 7 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 12 AM EST FRIDAY UNTIL 10 AM EST FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. An area of low pressure located to our west will bring light snow to the region overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow will continue into Friday morning before transitioning to all rain. Storm total snow accumulations of 1 to 2 inches are expected. See the latest Winter Weather Advisory for more information. Thunderstorms will be possible Saturday through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts tonight and Friday. KYZ079-080-083>088-113-115>118-120-090600- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott- Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 956 PM EST Thu Mar 7 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. An area of low pressure located to our west will bring light snow to the region overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow will continue into Friday morning before transitioning to all rain. Storm total snow accumulations of up to 1 inch are expected. See the latest Special Weather Statement for more information. Thunderstorms will be possible Saturday through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts tonight and Friday. KYZ044-050>052-058>060-068-069-090600- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, and Annville 956 PM EST Thu Mar 7 2019 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM EST FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. An area of low pressure located to our west will bring light snow to the region overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow will continue into Friday morning before transitioning to all rain. Storm total snow accumulations of 1 to 2 inches are expected. See the latest Winter Weather Advisory for more information. Thunderstorms will be possible Saturday through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts tonight and Friday. JMW/GREIF/JP
Special Weather Statement National Weather Service Jackson KY 456 AM EST Fri Mar 8 2019 KYZ079-083>088-081500- Pulaski-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Burnside, Somerset, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 456 AM EST Fri Mar 8 2019 ...Some Light Snow Expected Through the Morning Commute... Light snow will be seen through the morning commute, before transitioning to all rain by around 10 AM EST. Generally, up to an inch of slushy accumulation will occur, which could cause some slick spots on untreated roads, bridges, and overpasses. Allow extra time if traveling early this morning. JMW/GREIF/GEOGERIAN
The national radar mosaic for the moment the first event began.
2 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800417, 800419, 800418.